Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Mar 23, 2018, 7:38 PM CDT for 4 counties in Kansas. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2018, 7:38 PM CDT (00:38 UTC)
- Expired
- Mar 23, 2018, 8:20 PM CDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 7:45 PM CDT | HAIL 1 | 7 W New Almelo, KS | |
| Mar 23, 7:45 PM CDT | HAIL 1 | New Almelo, KS | HAIL RANGED FROM PEA-SIZED TO QUARTER-SIZED |
| Mar 23, 7:45 PM CDT | HAIL 1 | New Almelo, KS | HAIL RANGED FROM PEA-SIZED TO QUARTER-SIZED. |
| Mar 23, 7:48 PM CDT | HAIL 1.75 | Lenora, KS | NUMEROUS PING PONG TO GOLFBALL SIZED HAIL |
| Mar 23, 7:48 PM CDT | HAIL 1.75 | Lenora, KS | NUMEROUS PING PONG TO GOLFBALL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194
WUUS53 KGLD 240038
SVRGLD
KSC039-065-137-179-240130-
/O.NEW.KGLD.SV.W.0002.180324T0038Z-180324T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
738 PM CDT FRI MAR 23 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southern Norton County in northwestern Kansas...
Northeastern Sheridan County in northwestern Kansas...
Southeastern Decatur County in northwestern Kansas...
Northern Graham County in northwestern Kansas...
* Until 830 PM CDT
* At 738 PM CDT, a severe thunderstorm was located 9 miles southeast
of Jennings, or 20 miles northeast of Hoxie, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lenora, Jennings, Nicodemus, Edmond, Densmore and New Almelo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3950 10026 3952 10032 3957 10037 3964 10034
3967 10032 3969 10027 3965 9963 3957 9963
3957 9961 3955 9960 3936 9960
TIME...MOT...LOC 0038Z 284DEG 37KT 3958 10018
HAIL...1.75IN
WIND...60MPH
$$
Vincent3 follow-up statements
050
WWUS53 KGLD 240046
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
746 PM CDT FRI MAR 23 2018
KSC039-065-137-179-240130-
/O.CON.KGLD.SV.W.0002.000000T0000Z-180324T0130Z/
Norton KS-Sheridan KS-Decatur KS-Graham KS-
746 PM CDT FRI MAR 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHERN NORTON...NORTHEASTERN SHERIDAN...SOUTHEASTERN DECATUR
AND NORTHERN GRAHAM COUNTIES...
At 746 PM CDT, a severe thunderstorm was located near Lenora, or 15
miles northwest of Hill City, moving east at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lenora, Nicodemus, Edmond, Densmore and New Almelo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3949 10022 3954 10025 3960 10026 3965 10023
3968 10015 3965 9963 3957 9963 3957 9961
3955 9960 3936 9960
TIME...MOT...LOC 0046Z 280DEG 46KT 3956 10001
HAIL...1.50IN
WIND...60MPH
$$
Vincent481
WWUS53 KGLD 240105
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
805 PM CDT FRI MAR 23 2018
KSC039-179-240114-
/O.CAN.KGLD.SV.W.0002.000000T0000Z-180324T0130Z/
Sheridan KS-Decatur KS-
805 PM CDT FRI MAR 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN AND
SOUTHEASTERN DECATUR COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved east of
Sheridan and Decatur counties. Therefore, the warning has been
cancelled.
LAT...LON 3943 9996 3948 10002 3954 10004 3960 10001
3964 9998 3967 9993 3965 9963 3957 9963
3957 9961 3955 9960 3936 9960
TIME...MOT...LOC 0104Z 280DEG 44KT 3953 9982
$$
KSC065-137-240130-
/O.CON.KGLD.SV.W.0002.000000T0000Z-180324T0130Z/
Norton KS-Graham KS-
805 PM CDT FRI MAR 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN NORTON AND NORTHEASTERN GRAHAM COUNTIES...
At 804 PM CDT, a severe thunderstorm was located 7 miles south of
Edmond, or 11 miles north of Hill City, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lenora, Nicodemus, Edmond and Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3943 9996 3948 10002 3954 10004 3960 10001
3964 9998 3967 9993 3965 9963 3957 9963
3957 9961 3955 9960 3936 9960
TIME...MOT...LOC 0104Z 280DEG 44KT 3953 9982
HAIL...1.00IN
WIND...60MPH
$$
Vincent694
WWUS53 KGLD 240120
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
820 PM CDT FRI MAR 23 2018
KSC065-137-240126-
/O.CAN.KGLD.SV.W.0002.000000T0000Z-180324T0130Z/
Norton KS-Graham KS-
820 PM CDT FRI MAR 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORTON AND
NORTHEASTERN GRAHAM COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning in southeastern
Norton county and northeastern Graham county has weakened and the
warning has been canceled.
However, a separate severe thunderstorm warning remains in effect
until 830 pm CDT in east central Norton county.
LAT...LON 3943 9996 3948 10002 3954 10004 3960 10001
3964 9998 3967 9993 3965 9963 3957 9963
3957 9961 3955 9960 3936 9960
TIME...MOT...LOC 0115Z 284DEG 37KT 3950 9965
$$
VincentWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 7:34 PM CDT, 4 minutes earlier.
Area forecast discussion, Mar 23, 7:34 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Goodland KS 634 PM MDT Fri Mar 23 2018 .UPDATE... Issued at 634 PM MDT Fri Mar 23 2018 With conditions improving over the southern CWA where the Red Flag/High Wind Warnings were in place...have opted to cancel both but will replace with an SPS to highlight 35-50 mph wind potential for the next couple hours. && .SHORT TERM...(This evening through Sunday night) Issued at 100 PM MDT Fri Mar 23 2018 Tonight...shower and thunderstorm chances decrease quickly this evening as upper level wave moves east of the area. Behind the wave mid and high level clouds increase across the area. Will be watching for possibility of low clouds developing across much of the area as boundary layer saturates. Low temperatures range from the low to mid 30s in far eastern Colorado to the low 40s out by Hill City. Saturday...will see some high clouds move in from the west/southwest during the day continuing through midnight before decreasing from west to east toward sunrise Sunday morning. Will also have to deal with some stratus clouds and possibly some fog. Northwest winds in the morning become east to southeast during the afternoon with the higher speeds along and west of the CO/KS border where gusts to 30 mph possible. Should see high temperatures range from the mid 50s to low 60s east to the mid/upper 60s far west and south. Low temperatures in the mid 30s. Sunday...forecast area caught in between frontal systems during the day which will make for a challenging temperature forecast. Right now no changes will be made and will continue to advertise highs ranging from the low to mid 50s east to the mid/upper 60s far west and south. Could have some drizzle or light rain showers across the far east in the morning. Low confidence forecast in Sunday night precipitation chances with current low temperature forecast ranging from the low/mid 30s west to low 40s far east. .LONG TERM...(Monday through Friday) Issued at 154 PM MDT Fri Mar 23 2018 Main forecast concern will be active weather the beginning of next week. Satellite is showing an amplified pattern from the Pacific into the western Atlantic. Large and cold closed upper low currently spinning off the Pacific northwest and southwest Canada. Above mentioned low will move into the western portion of the country beginning late this weekend. As it does will deamplify and weakens. Then it will start reorganizing and amplifying once again Monday and Tuesday. When it does this it will split with the stronger and more closed off portion over the southwest portion of the country. It is because of this complex behavior and split flow that the models are having a hard time in agreeing with the details despite showing the same general scenario. The most active period looks to be Monday and Monday night. A surface boundary will be draped over or near the forecast area during the day before moving east. At the same a rather strong mid level shortwave will move in from the west as strong left front quadrant will affect the area. Also there is a decent amount of Mucape. Lift and instability support the forecast builder pops and have no problem with them. As a result of the above have put in thunderstorms. Will have to watch this period for some potential severe. Am not optimistic about much precipitation after the above lift moves out on Tuesday. Trend for the upper low and northern stream energy is for them to be further south. Am thinking that the main moisture and lift is going to be shoved further south after Tuesday. Due to some northern stream lift moving through and a lack of time due to ongoing weather, will leave the low pops in there for now. Also left the temperatures alone through the period as well. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 523 PM MDT Fri Mar 23 2018 For KGLD...VFR conditions thru the forecast period with broken low/mid clouds giving way to mainly SKC by 17z Saturday. Winds...NNW 25-40kts thru 02z Saturday then NNW 10-15kts. By 17z tomorrow...NE around 10kts...becoming SE by 22z. For KMCK...mainly VFR conditions thru the forecast period. Brief MVFR ceilings from 12z-16z Saturday around BKN015. VCTS possible from 00z-0230z this evening. Winds...N 15-25kts thru 0230z...then NNW 10-15kts. By 16z tomorrow...N around 10kts becoming E by 22z Saturday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...99 LONG TERM...BULLER AVIATION...JN
Hazardous weather outlook, Mar 23, 5:48 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 448 PM MDT Fri Mar 23 2018 KSZ013>015-027>029-041-042-242300- Sherman-Thomas-Sheridan-Wallace-Logan-Gove-Greeley-Wichita- 448 PM MDT Fri Mar 23 2018 /548 PM CDT Fri Mar 23 2018/ This hazardous weather outlook is for northwest Kansas. .DAY ONE...TODAY... A High Wind Warning remains in effect until 8 PM MDT /9 PM CDT/ this evening. A Red Flag Warning remains in effect until 7 PM MDT /8 PM CDT/ this evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Elevated to near critical fire weather conditions are possible across far eastern Colorado and west central Kansas during the afternoon hours on both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. COZ091-092-242300- Kit Carson County-Cheyenne County- 448 PM MDT Fri Mar 23 2018 This hazardous weather outlook is for east central Colorado. .DAY ONE...TODAY... A High Wind Warning remains in effect until 6 PM MDT. A Red Flag Warning remains in effect until 7 PM MDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Elevated to near critical fire weather conditions are possible across far eastern Colorado and west central Kansas during the afternoon hours on both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. KSZ016-242300- Graham- 548 PM CDT Fri Mar 23 2018 This hazardous weather outlook is for northwest Kansas. .DAY ONE...TODAY... Westerly winds will shift to the northwest and gust up to 55 mph for an hour or two this evening as a low pressure system tracks east across the region. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Elevated to near critical fire weather conditions are possible across far eastern Colorado and west central Kansas during the afternoon hours on both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather this afternoon and evening. COZ090-KSZ001>004-NEZ079>081-242300- Yuma County-Cheyenne-Rawlins-Decatur-Norton-Dundy-Hitchcock- Red Willow- 448 PM MDT Fri Mar 23 2018 /548 PM CDT Fri Mar 23 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... A few thunderstorms may develop late this afternoon and evening. An isolated storm could become severe, with a primary threat of large hail. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Elevated to near critical fire weather conditions are possible across far eastern Colorado and west central Kansas during the afternoon hours on both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather this afternoon and evening. Vincent
In the hours before
Local storm report, Mar 23, 4:49 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM NON-TSTM WND GST 4 E FIRSTVIEW 38.81N 102.46W
03/23/2018 M54 MPH CHEYENNE CO MESONET
&&Local storm report, Mar 23, 4:58 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM NON-TSTM WND GST BURLINGTON CO AIRPORT 39.24N 102.29W
03/23/2018 M58 MPH KIT CARSON CO ASOS
ASOS STATION ITR, BURLINGTON CO AIRPORT.
&&
VINCENTLocal storm report, Mar 23, 5:05 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM NON-TSTM WND GST GOODLAND 39.37N 101.70W
03/23/2018 M52 MPH SHERMAN KS ASOS
ASOS STATION GLD, GOODLAND.
&&
VINCENTLocal storm report, Mar 23, 5:15 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM NON-TSTM WND GST GOODLAND 39.37N 101.70W
03/23/2018 M61 MPH SHERMAN KS ASOS
ASOS STATION GLD, GOODLAND.
&&
JNSpecial weather statement, Mar 23, 6:31 PM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Goodland KS 631 PM CDT FRI MAR 23 2018 KSZ015-240000- Sheridan KS- 631 PM CDT FRI MAR 23 2018 ...BLOWING DUST SIGNIFICANTLY REDUCING VISIBILITY ON HIGHWAY 83 NEAR SELDEN... At 620 PM CDT, local law enforcement reported near 0 visibility in association with blowing dust along a one mile stretch of Highway 83 near Selden. North to northwest wind gusts of 45 to 55 mph and areas of blowing dust can be expected through 700 pm CDT this evening along Highway 83 in northwest Sheridan county. Be prepared for rapidly changing conditions and use extreme caution when approaching areas of blowing dust. LAT...LON 3949 10066 3951 10067 3956 10055 3954 10053 TIME...MOT...LOC 2322Z 222DEG 0KT 3954 10058 Vincent
Special weather statement, Mar 23, 7:14 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Goodland KS 714 PM CDT FRI MAR 23 2018 KSZ003-004-240045- Norton KS-Decatur KS- 714 PM CDT FRI MAR 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORTON AND NORTHEASTERN DECATUR COUNTIES UNTIL 745 PM CDT... At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Oberlin, moving east at 50 mph. Pea to dime size hail and wind gusts up to 45 mph will be possible with this storm. Locations impacted include... Norcatur, Clayton, Kanona and Reager. LAT...LON 3978 10050 3999 10043 3994 9989 3963 9996 TIME...MOT...LOC 0013Z 283DEG 44KT 3988 10037 Vincent
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:14 PM CDT | Special Weather Statement | GLD | Decatur | 31 min |
| Mar 23, 7:23 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 52 min |
| Mar 23, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.